Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 17, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 12, 2022, 11:51 PM CDT for Houston County, Minnesota; Allamakee County, Winneshiek County, Iowa; Crawford County, Vernon County, Wisconsin. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 12, 2022, 11:51 PM CDT (04:51 UTC)
- Expired
- Apr 13, 2022, 12:30 AM CDT
- In force
- 39 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allamakee County, IA, Winneshiek County, IA, Houston County, MN, Crawford County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 60 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 10:45 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
| Apr 12, 7:54 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 326 J/kg
- Mixed-layer CIN
- -450 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 433 m²/s²
- 0-3 km storm-relative helicity
- 636 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
528
WUUS53 KARX 130451
SVRARX
IAC005-191-MNC055-WIC023-123-130530-
/O.NEW.KARX.SV.W.0017.220413T0451Z-220413T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1151 PM CDT Tue Apr 12 2022
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Allamakee County in northeastern Iowa...
Northeastern Winneshiek County in northeastern Iowa...
Southeastern Houston County in southeastern Minnesota...
Southwestern Vernon County in southwestern Wisconsin...
Northwestern Crawford County in southwestern Wisconsin...
* Until 1230 AM CDT.
* At 1151 PM CDT, severe thunderstorms were located along a line
extending from near Mabel to 6 miles northeast of Decorah to near
Ossian, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Waukon around 1215 AM CDT.
Lansing and New Albin around 1220 AM CDT.
Harpers Ferry around 1230 AM CDT.
Other locations impacted by these severe thunderstorms include
Hanover, County Roads A 52 And X 52, County Roads A 52 And W 60,
Waterville, State Road 76 And County X 16, Hesper and Nordness.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4320 9187 4339 9180 4350 9189 4351 9091
4334 9094 4317 9108
TIME...MOT...LOC 0451Z 255DEG 42KT 4350 9182 4338 9172 4311 9184
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Skow3 follow-up statements
071
WWUS53 KARX 130504
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1204 AM CDT Wed Apr 13 2022
IAC005-191-MNC055-WIC023-123-130530-
/O.CON.KARX.SV.W.0017.000000T0000Z-220413T0530Z/
Allamakee IA-Winneshiek IA-Houston MN-Vernon WI-Crawford WI-
1204 AM CDT Wed Apr 13 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR NORTHERN ALLAMAKEE...NORTHEASTERN WINNESHIEK...SOUTHEASTERN
HOUSTON...SOUTHWESTERN VERNON AND NORTHWESTERN CRAWFORD COUNTIES...
At 1204 AM CDT, severe thunderstorms were located along a line
extending from 8 miles southeast of Spring Grove to 10 miles
southwest of New Albin to near Waukon, moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Law enforcement.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
New Albin and Lansing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4329 9164 4341 9163 4350 9171 4351 9091
4341 9093 4331 9097
TIME...MOT...LOC 0504Z 255DEG 54KT 4351 9148 4343 9147 4330 9153
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Skow779
WWUS53 KARX 130511
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1211 AM CDT Wed Apr 13 2022
IAC191-MNC055-130521-
/O.CAN.KARX.SV.W.0017.000000T0000Z-220413T0530Z/
Winneshiek IA-Houston MN-
1211 AM CDT Wed Apr 13 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WINNESHIEK AND
SOUTHEASTERN HOUSTON COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern Iowa...southeastern Minnesota...and southwestern
Wisconsin.
LAT...LON 4344 9147 4350 9154 4350 9122 4351 9122
4351 9091 4341 9093 4331 9097 4330 9149
TIME...MOT...LOC 0511Z 255DEG 42KT 4353 9138 4345 9137 4332 9143
$$
IAC005-WIC023-123-130530-
/O.CON.KARX.SV.W.0017.000000T0000Z-220413T0530Z/
Allamakee IA-Vernon WI-Crawford WI-
1211 AM CDT Wed Apr 13 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR NORTHERN ALLAMAKEE...SOUTHWESTERN VERNON AND NORTHWESTERN
CRAWFORD COUNTIES...
At 1211 AM CDT, severe thunderstorms were located along a line
extending from near New Albin to 9 miles northwest of Lansing to near
Waukon, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lansing, New Albin, De Soto, Ferryville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4344 9147 4350 9154 4350 9122 4351 9122
4351 9091 4341 9093 4331 9097 4330 9149
TIME...MOT...LOC 0511Z 255DEG 42KT 4353 9138 4345 9137 4332 9143
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Skow654
WWUS53 KARX 130521
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1221 AM CDT Wed Apr 13 2022
IAC005-WIC023-123-130531-
/O.EXP.KARX.SV.W.0017.000000T0000Z-220413T0530Z/
Allamakee IA-Vernon WI-Crawford WI-
1221 AM CDT Wed Apr 13 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ALLAMAKEE...
SOUTHWESTERN VERNON AND NORTHWESTERN CRAWFORD COUNTIES WILL EXPIRE AT
1230 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern Iowa...southeastern Minnesota...and southwestern
Wisconsin.
LAT...LON 4344 9147 4350 9154 4350 9122 4351 9122
4351 9091 4341 9093 4331 9097 4330 9149
TIME...MOT...LOC 0521Z 255DEG 42KT 4356 9125 4348 9124 4335 9130
$$
SkowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 6:11 PM CDT, 5 hours 40 minutes earlier.
Area forecast discussion, Apr 12, 6:11 PM CDT, 5 hours 40 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 611 PM CDT Tue Apr 12 2022 .DISCUSSION...(This evening through Tuesday) Issued at 254 PM CDT Tue Apr 12 2022 Key Messages: - Gusty winds/scattered storms late this afternoon with hail potential - Severe weather risk this evening/tonight, highest west of the MS River - Strong, gusty winds likely on Thursday Tonight: Severe Storm Risk The main focus late this afternoon and tonight remains on severe storm potential. Preceding the surface low, gusty S/SE winds have developed in conjunction with strengthening low-level flow. Gusts have locally reached 45 to 50 mph in some areas so did issue a short wind advisory for areas west of the MS River. Additionally, showers and storms will continue to translate northeast with a slug of strong mid-level warm advection on the edge of the elevated instability axis through late afternoon. With the steepening mid- level lapse rates, any storms may produce some hail, with a few storms likely to produce hail to 1"+. Heading into this evening, the filling surface low will lift from eastern NE into southern MN with its associated warm front lifting north into the area. Despite the extensive low clouds north of the boundary, an airmass change will occur as the boundary lifts north with increasing dew points/temps. While a plume of elevated instability will lift north through the afternoon/evening as lapse rates steepen aloft, a pool of MLCAPE will spread north and east more gradually and weaken ahead of the low/cold front this evening/tonight. After the initial warm advection storms, the general expectation is for storms to develop late this afternoon closer to the triple point in western IA/eastern NE/southwest MN spreading east through evening and likely organizing into a linear band of storms by the time they approach. HREF UH paintballs show clustering across western IA/southern MN during the evening, with storms approaching the local area by late evening (10-11 pm), weakening as they track east into WI overnight. Scattered elevated storms also could form by early to mid evening near the warm front in northern IA/southern MN/northern WI as the low-level jet strengthens posing primarily a hail threat given the strong low-level stability/capping in the warm sector. There remains some uncertainty in the evolution/strength of the storms late this evening. RAP soundings show fairly stable/capped low-levels despite the moistening/increasing MLCAPE through the evening. The window for surface-based storms looks quite narrow, focused right ahead of the approaching front. This is when the risk for damaging winds or an isolated tornado would be maximized with any bowing segments/mesovortices, especially across far southwestern counties where HREF/RAP fields show SBCAPE/MLCAPE maximized over 1000 J/kg. Some severe weather risk could persist into western WI, although buoyancy will be on the decline overnight as storms move into this area. Despite the impressive low-level shear, the low-level thermodynamic profiles and late evening/overnight timing decreases confidence in the overall threat, especially with eastward extent, but it will be an evening to keep on eye on trends as storms begin to develop, given the rapid airmass change as warm, moist air advects north. Wednesday/Wednesday Night Upper level closed low over the Northern Plains States lifts slowly northeast into northern Minnesota Wednesday into Thursday. Several pieces of energy rotate around the closed upper level low into the Upper Mississippi River valley. Main surface front passes across the forecast area early Wednesday morning. This will push the deeper moisture transport/east of the forecast area during the day Wednesday. However...with pieces of energy rotating around the upper closed low...showers and potentially a few thunderstorms will linger mainly along and east of the Mississippi River Wednesday afternoon. Cooler temperatures will advect in behind the surface front and allow for temperatures to remain nearly steady or fall into the middle 40s to lower 50s by middle of Wednesday afternoon. Thursday Focus turns to the windy conditions across the forecast area Thursday. Combination of pressure gradient tightening and winds aloft mixing down to the surface will produce windy conditions across the forecast area. Both of the NAM/GFS Bufkit soundings show 45 to 50 knots at the top of the mixed layer. Expect wind gusts to be 40 to 50 miles per hour. Along with the windy conditions...rain/snow showers will develop Thursday afternoon and mainly over the northern half of the forecast area. Friday through Tuesday Main forecast concerns Friday through Tuesday are precipitation chances Sunday into Monday. Upper level closed low/trough slowly pulls east of the Upper Mississippi River valley and another shortwave trough will track into the Northern Plains States this weekend. The 12.12z deterministic GFS/ECMWF show some differences on the strength with the shortwave trough. This will have impacts on timing of precipitation chances. Depending on temperatures Sunday into Monday...light snow will continue to be possible across much of the forecast area. The deterministic models continue to show cooler airmass filtering in with the shortwave trough and into early next week. The 12.12z GFS/ECMWF indicate 925mb temperatures around 0 degrees celsius to minus 4 degrees celsius through the forecast period. Temperatures will remain well below normal...with highs mainly in the 40s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 611 PM CDT Tue Apr 12 2022 The next round of convection is quickly developing over northern Iowa and is expected to expand northeast into the area this evening. Current expectations are that thunderstorms will be possible at both sites from mid-evening through about midnight or so with MVFR/IFR conditions. Behind the storms, lingering showers/rain for awhile overnight with what should be VFR ceilings before the ceilings go back down to MVFR late tonight as the showers/rain come to an end. The winds will be gusty out of the southeast this evening coming around to the south/southwest overnight before going west once the front goes through early Wednesday morning. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...DTJ/JM AVIATION...04
Hazardous weather outlook, Apr 12, 3:26 AM CDT, 20 hours 25 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 326 AM CDT Tue Apr 12 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-131230- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 326 AM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Strong to severe storms are possible this evening and early tonight, mainly across northeast Iowa and southeast Minnesota. Hail and damaging winds would be the main threats along with a narrow window of opportunity for a few tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong west to southwest winds develop on Thursday with gusts of 40 to 50 mph possible. Scattered snow showers are possible north of Interstate 90 that, when combined with the strong winds, may lead to brief visibility reductions. .SPOTTER INFORMATION STATEMENT... Severe weather reports may be needed this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. KDS
In the hours before
Local storm report, Apr 12, 11:00 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1100 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM TSTM WND DMG 1 SW TAOPI 43.55N 92.65W
04/12/2022 MOWER MN LAW ENFORCEMENT
ROOF DAMAGE TO RESIDENCE JUST SOUTHWEST OF TOWN. POSSIBLE
TORNADO.
&&
SHEALocal storm report, Apr 12, 11:06 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1106 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM TSTM WND DMG TAOPI 43.56N 92.64W
04/12/2022 MOWER MN 911 CALL CENTER
ANOTHER REPORT OF HOME DAMAGE IN TOWN
1105 PM TSTM WND GST CHARLES CITY 43.07N 92.68W
04/12/2022 E60 MPH FLOYD IA FIRE DEPT/RESCUE
AT FIRE STATION
&&
SHEALocal storm report, Apr 12, 11:12 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1112 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 PM TSTM WND GST 2 SW SPRING VALLEY 43.67N 92.42W
04/12/2022 E60 MPH FILLMORE MN TRAINED SPOTTER
&&
SHEALocal storm report, Apr 12, 11:14 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1114 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 PM TSTM WND DMG 1 SW SPRING VALLEY 43.68N 92.40W
04/12/2022 FILLMORE MN TRAINED SPOTTER
POWER POLES BLOWN DOWN
&&
SHEALocal storm report, Apr 12, 11:19 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1119 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND GST 3 E CHARLES CITY 43.07N 92.62W
04/12/2022 M64 MPH FLOYD IA AWOS
AWOS STATION KCCY CHARLES CITY AIRPORT.
&&
JARLocal storm report, Apr 12, 11:26 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1126 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG 2 SW SPRING VALLEY 43.66N 92.42W
04/12/2022 FILLMORE MN PUBLIC
BARN DOWN.
&&
JARThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 9:56 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Mower | 49 min |
| Apr 12, 10:18 PM CDT | Severe Thunderstorm Warning | ARX | Mower | 42 min |
| Apr 12, 10:30 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Mower, Olmsted | 60 min |
| Apr 12, 10:37 PM CDT | Tornado Warning | ARX | Fillmore, Mower | 23 min |
| Apr 12, 11:02 PM CDT | Tornado Warning | ARX | Fillmore, Mower | 28 min |
| Apr 12, 11:19 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston, Olmsted, Winona | 41 min |
| Apr 12, 11:23 PM CDT | Tornado Warning | ARX | Fillmore, Olmsted, Winona | 37 min |
| Apr 12, 11:27 PM CDT | Tornado Warning | ARX | Fillmore | 17 min |
| Apr 12, 11:43 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston, Winona | 47 min |
| Apr 13, 2:02 AM CDT | River Flood Warning | ARX | Olmsted, Winona | 7 hr |
| Apr 13, 2:30 PM CDT | Wind Advisory | ARX | Dodge, Fillmore, Houston, Mower, Olmsted, Wabasha and 1 more | 29 hr |
| Apr 12, 8:30 PM CDT | Severe Thunderstorm Warning | ARX | Floyd, Mitchell | 60 min |
| Apr 12, 8:46 PM CDT | Tornado Warning | ARX | Floyd | 44 min |
| Apr 12, 9:08 PM CDT | Tornado Warning | ARX | Mitchell | 37 min |
| Apr 12, 9:26 PM CDT | Severe Thunderstorm Warning | ARX | Howard, Mitchell | 49 min |
| Apr 12, 10:26 PM CDT | Flash Flood Warning | ARX | Mitchell | 3 hr |
| Apr 12, 11:07 PM CDT | Tornado Warning | ARX | Howard, Mitchell | 23 min |
| Apr 12, 11:15 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Fayette, Howard, Winneshiek | 45 min |
| Apr 13, 12:32 AM CDT | Special Weather Statement | ARX | Clayton | 28 min |
| Apr 13, 12:27 AM CDT | Special Weather Statement | ARX | Monroe, Vernon | 33 min |
| Apr 13, 12:52 AM CDT | Special Weather Statement | ARX | Grant, Juneau, Monroe, Richland | 23 min |
| Apr 13, 1:17 AM CDT | Special Weather Statement | ARX | Adams, Grant, Juneau, Sauk | 28 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Severe Thunderstorm Warnings in Wisconsin, 2022Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.